Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Derivation, $ L\sp \Psi$-bounded martingales and covering conditions


Author: Michel Talagrand
Journal: Trans. Amer. Math. Soc. 293 (1986), 257-291
MSC: Primary 28A15; Secondary 46G05, 60G42
DOI: https://doi.org/10.1090/S0002-9947-1986-0814922-8
MathSciNet review: 814922
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ (\Omega ,\,\Sigma ,\,P)$ be a complete probability space. Let $ {({\Sigma _t})_{t \in J}}$ be a directed family of sub-$ \sigma$-algebras of $ \Sigma$. Let $ (\Phi,\,\Psi)$ be a pair of conjugate Young functions. We investigate the covering conditions that are equivalent to the essential convergence of $ {L^\Psi }$-bounded martingales. We do not assume that either $ \Phi$ or $ \Psi $ satisfy the $ {\Delta _2}$ condition. We show that when $ \Phi$ satisfies condition Exp, that is when there exists an $ a > 0$ such that $ \Phi (u) \leq \operatorname{exp} \,au$ for each $ u \ge 0$, the essential convergence of $ {L^\Psi }$-bounded martingales is equivalent to the classical covering condition $ {V_\Phi }$. This covers in particular the classical case $ \Psi (t) = t{(\operatorname{log} \,t)^ + }$. The growth condition Exp on $ \Phi$ cannot be relaxed. When $ J$ contains a countable cofinite set, we show that the essential convergence of $ {L^\Psi }$-bounded martingales is equivalent to a covering condition $ {D_\Phi }$ (that is weaker than $ {V_\Phi }$). When $ \Phi$ fails condition Exp, condition $ {D_\Phi }$ is optimal. Roughly speaking, in the case of $ {L^1 }$-bounded martingales, condition $ {D_\Phi }$ means that, locally, the Vitali condition with finite overlap holds. We also investigate the case where $ J$ does not contain a countable cofinal set and $ \Phi$ fails condition Exp. In this case, it seems impossible to characterize the essential convergence of $ {L^\Psi }$-bounded martingales by a covering condition. Using the Continuum Hypothesis, we also produce an example where all equi-integrable $ {L^1 }$-bounded martingales, but not all $ {L^1 }$-bounded martingales, converge essentially. Similar results are also established in the derivation setting.


References [Enhancements On Off] (What's this?)

  • [1] K. Astbury, Order convergence of martingales, Trans. Amer. Math. Soc. 285 (1981), 495-510. MR 610961 (82e:60074)
  • [2] M. de Guzman, Differentiation of integrals in $ {\mathbf{R}^n}$, Lecture Notes in Math., vol. 481, Springer-Verlag, 1975. MR 0457661 (56:15866)
  • [3] C. A. Hayes and C. Y. Pauc, Derivation and martingales, Springer-Verlag, 1970.
  • [4] C. A. Hayes, Necessary and sufficient conditions for the derivation of integrals of $ {L_\Psi }$-functions, Trans. Amer. Math. Soc. 223 (1976), 385-395. MR 0427554 (55:585)
  • [5] K. Krickeberg, Convergence of martingales with a directed index set, Trans. Amer. Math. Soc. 83 (1956), 313-337. MR 0091328 (19:947e)
  • [6] J. Lindenstrauss and L. Tzafriri, Classical Banach spaces. II, Springer-Verlag, 1979. MR 540367 (81c:46001)
  • [7] A. Millet, Sur la caractérisation des conditions de Vitali par la convergence essentielle des martingales, C. R. Acad. Sci. Paris 287 (1978), 887-890. MR 551772 (80i:60070)
  • [8] A. Millet and L. Sucheston, On covering conditions and convergence, Measure Theory, Oberwolfach 1979, Lecture Notes in Math., vol. 794, Springer-Verlag, 1970, pp. 431-454. MR 577989 (82f:60111)
  • [9] -, A characterization of Vitali conditions in terms of maximal inequalities, Ann. Probab. 8 (1980), 339-349. MR 566598 (81g:60052)
  • [10] -, On convergence of $ {L_1 }$-bounded martingales indexed by directed sets, Probab. Math. Statist. 1 (1980), 151-169. MR 626308 (82k:60016)
  • [11] K. Yosida and E. Hewitt, Finitely additive measures, Trans. Amer. Math. Soc. 72 (1952), 46-66. MR 0045194 (13:543b)
  • [12] A. C. Zaanen, Linear analysis, North-Holland, Amsterdam, 1953.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 28A15, 46G05, 60G42

Retrieve articles in all journals with MSC: 28A15, 46G05, 60G42


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1986-0814922-8
Keywords: Derivation, martingales, covering conditions, Orlicz spaces
Article copyright: © Copyright 1986 American Mathematical Society

American Mathematical Society